Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence estimates for essentially positive type discrete Dirichlet problems


Authors: J. H. Bramble, B. E. Hubbard and Vidar Thomée
Journal: Math. Comp. 23 (1969), 695-709
MSC: Primary 65.66
DOI: https://doi.org/10.1090/S0025-5718-1969-0266444-7
MathSciNet review: 0266444
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider a class of difference approximations to the Dirichlet problem for second-order elliptic operators with smooth coefficients. The main result is that if the order of accuracy of the approximate problem is $ \mathcal{V}$, and $ F$ (the right-hand side) and $ f$ (the boundary values) both belong to $ {C^\lambda }$ for $ \lambda < \mathcal{V}$, then the rate of convergence is $ O({h^\lambda })$.


References [Enhancements On Off] (What's this?)

  • [1] N. S. Bahvalov, ``Numerical solution of the Dirichlet problem for Laplace's equation,'' Vestnik Moskov. Univ. Ser. Mat. Meh. Astronom. Fiz. Him., v. 3, 1959, no. 5, pp. 171-195. (Russian) MR 22 #6082. MR 0115280 (22:6082)
  • [2] J. H. Bramble, ``On the convergence of difference approximations for second order uniformly elliptic operators'' in Numerical Solution of Field Problems in Continuum Physics, SI AM-- AMS Proceedings, vol. 2, Amer. Math. Soc., Providence, R. I. (To appear.) MR 0260200 (41:4828)
  • [3] J. H. Bramble & B. E. Hubbard, ``On the formulation of finite difference analogues of the Dirichlet problem for Poisson's equation,'' Numer. Math., v. 4, 1962, pp. 313-327. MR 26 #7157. MR 0149672 (26:7157)
  • [4] J. H. Bramble & B. E. Hubbard, ``A theorem on error estimation for finite difference analogues of the Dirichlet problem for elliptic equations,'' Contributions to Differential Equations, v. 2, 1963, pp. 319-340. MR 27 #2114. MR 0152134 (27:2114)
  • [5] J. H. Bramble, R. B. Kellogg & V. Thomée, ``On the rate of convergence of some difference schemes for second order elliptic equations,'' Nordisk Tidskr. Informations-Behandling, v. 8, 1968, pp. 154-173. MR 0238497 (38:6773)
  • [6] L. Collatz, ``Bemerkungen zur Fehlerabschätzung für das Differenzenverfahren bei partiellen Differentialgleichungen,'' Z. Angew. Math. Mech., v. 13, 1933, pp. 56-57.
  • [7] S. Gerschgorin, ``Fehlerabschätzung für das Differenzenverfahren zur Lösung partieller Differentialgleichungen,'' Z. Angew. Math. Mech., v. 10, 1930, pp. 373-382.
  • [8] P. Laasonen, ``On the solution of Poisson's difference equation,'' J. Assoc. Comput. Mach., v. 5, 1958, pp. 370-382. MR 22 #12726. MR 0121999 (22:12726)
  • [9] C. Miranda, Equazioni alle Derivate Parziali di Tipo Ellittico, Ergebnisse der Mathematik und ihrer Grenzgebiete, Heft 2, Springer-Verlag, Berlin, 1955. MR 0087853 (19:421d)
  • [10] J. Peetre & V. Thomée, ``On the rate of convergence for discrete initial-value problems,'' Math. Scored., v. 21, 1967, pp. 159-176. MR 0255085 (40:8292)
  • [11] E. A. Volkov, ``Obtaining an error estimate for a numerical solution of the Dirichlet problem in terms of known quantities,'' Z. Vyčisl. Mat. i Mat. Fiz., v. 6, 1966, no. 4, suppl., pp. 5-17. (Russian) MR 35 #2503. MR 0211625 (35:2503)
  • [12] E. A. Volkov, ``Effective estimates of the error in solutions by the method of nets of boundary for the Laplace and Poisson equations on a rectangle and on certain triangles,'' Trudy Mat. Inst. Sleklov., v. 74, 1966, pp. 55-85 = Proc. Steklov Inst. Math., v. 74, 1966, pp. 57-90. MR 37 #1098. MR 0225505 (37:1098)
  • [13] W. Wasow, ``On the truncation error in the solution of Laplace's equation by finite differences,'' J. Res. Nat. Bur. Standards, v. 48, 1952, pp. 345-348. MR 14, 93. MR 0048923 (14:93g)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.66

Retrieve articles in all journals with MSC: 65.66


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1969-0266444-7
Article copyright: © Copyright 1969 American Mathematical Society

American Mathematical Society